DSM-III

In DSM-III, this disorder is called Barbiturate or Similarly Acting Sedative or Hypnotic Withdrawal

For more information, see Withdrawal

A. Prolonged, heavy use of barbiturate or similarly acting sedative or hypnotic, or more prolonged use of smaller doses of a benzodiazepine.

B. At least three of the following due to recent cessation of or reduction in substance use:

  1. nausea and vomiting
  2. malaise or weakness
  3. autonomic hyperactivity, e.g., tachycardia, sweating, elevated blood pressure
  4. anxiety
  5. depressed mood or irritability
  6. orthostatic hypotension
  7. coarse tremor of hands, tongue, and eyelids

C. Not due to any other physical or mental disorder, such as Barbiturate or Similarly Acting Sedative or Hypnotic Withdrawal Delirium.

DSM-IV

For more information, see Substance Withdrawal

The essential feature of Sedative, Hypnotic, or Anxiolytic Withdrawal is the presence of a characteristic syndrome that develops after a marked decrease in or cessation of intake after several weeks or more of regular use (Criterion A and B). This withdrawal syndrome is characterized by two or more symptoms (similar to Alcohol Withdrawal) that include autonomic hyperactivity (e.g., increases in heart rate, respiratory rate, blood pressure, or body temperature, along with sweating); a tremor of the hands; insomnia; anxiety, and nausea sometimes accompanied by vomiting; and psychomotor agitation. A grand mal seizure may occur in perhaps as many as 20%-30% of individuals, undergoing untreated withdrawal from these substances. In sever Withdrawal, visual, tactile, or auditory hallucinations or illusions can occur. If the person's reality testing is intact (i.e., he or she knows the substance is causing the hallucinations) and the illusions occur in a clear sensorium, the specifier With Perceptual Disturbances can be noted (see below). The symptoms cause clinically significant distress or impairment in social, occupational, or other important areas of functioning (Criterion C). The symptoms must not be due to a general medical condition and are not better accounted for by another mental disorder (e.g., Alcohol Withdrawal or Generalized Anxiety Disorder) (Criterion D). Relief of withdrawal symptoms with administration of any sedative-hypnotic agent would support a diagnosis of Sedative, Hypnotic, or Anxiolytic Withdrawal.

The withdrawal syndrome is characterized by signs and symptoms that are generally the opposite of the acute effects that are likely to be observed in a first-time user of these agents. The time course of the withdrawal syndrome is generally predicted by the half-life of the substance. Medications whose actions typically last about 10 hours or less (e.g., lorazepam, oxazepan, and temazepam) produce withdrawal symptoms within 6-8 hours of decreasing blood levels that peak in intensity on the second day and improve markedly by the fourth or fifth day. For substances with longer half-lives (e.g., diazepam), symptoms may not develop for more than a week, peak in intensity during the second week, and decrease markedly by the third or fourth week. There may be additional longer-term symptoms at a much lower level of intensity that persist for several months. As with alcohol, these lingering withdrawal symptoms (e.g., anxiety, moodiness, and trouble sleeping) can be mistaken for non-substance-induced Anxiety or Depressive Disorders (e.g., Generalized Anxiety Disorder).

The longer the substance has been taken and the higher the dosages used, the more likely it is that there will be severe Withdrawal. However, Withdrawal has been reported with as little as 15 mg of diazepam (or its equivalent in other benzodiazepines) when taken daily for several months. Dosages of approximately 40 mg of diazepam (or its equivalent) daily are more likely to produce clinically relevant withdrawal symptoms, and even higher doses (e.g., 100 mg of diazepam) are more likely to be followed by withdrawal seizures or delirium. Sedative, Hypnotic, or Anxiolytic Withdrawal Delirium is characterized by disturbances in consciousness and cognition, with visual, tactile, or auditory hallucinations. When present, Sedative, Hypnotic, or Anxiolytic Withdrawal Delirium should be diagnosed instead of Withdrawal.

Diagnostic Criteria

A. Cessation of (or reduction in) sedative, hypnotic, or anxiolytic use that has been heavy and prolonged.

B. Two (or more) of the following, developing within several hours to a few days after Criterion A:

  1. autonomic hyperactivity (e.g., sweating or pulse rate greater than 100)
  2. increased hand tremor
  3. insomnia
  4. nausea or vomiting
  5. transient visual, tactile, or auditory hallucinations or illusions
  6. psychomotor agitation
  7. anxiety
  8. grand mal seizures

C. The symptoms in Criterion B cause clinically significant distress or impairment in social, occupational, or other important areas of functioning.

D. The symptoms are not due to a general medical condition and are not better accounted for by another mental disorder.

Specify if:

  • With Perceptual Disturbances

Specifier

The following specifier may be applied to a diagnosis of Sedative, Hypnotic, or Anxiolytic Withdrawal:

With Perceptual Disturbances

This specifier may be noted when hallucinations with intact reality testing or auditory, visual, or tactile illusions occur in the absence of a delirium. Intact reality testing means that the person knows that the hallucinations are induced by the substance and do not represent external reality. When hallucinations occur in the absence of intact reality testing, a diagnosis of Substance-Induced Psychotic Disorder, With Hallucinations, should be considered.

DSM-5

Diagnostic Criteria

A. Cessation of (or reduction in) sedative, hypnotic, or anxiolytic use that has been prolonged.

B. Two (or more) of the following, developing within several hours to a few days after the cessation of (or reduction in) sedative, hypnotic, or anxiolytic use described in Criterion A:

  1. Autonomic hyperactivity (e.g., sweating or pulse rate greater than 100 bpm).
  2. Hand tremor.
  3. Insomnia.
  4. Nausea or vomiting.
  5. Transient visual, tactile, or auditory hallucinations or illusions.
  6. Psychomotor agitation.
  7. Anxiety.
  8. Grand mal seizures.

C. The signs or symptoms in Criterion B cause clinically significant distress or impairment in social, occupational, or other important areas of functioning.

D. The signs or symptoms are not attributable to another medical condition and are not better explained by another mental disorder, including intoxication or withdrawal from another substance.

Specify if:

  • With perceptual disturbances: This specifier may be noted when hallucinations with intact reality testing or auditory, visual, or tactile illusions occur in the absence of a delirium.

Note: Sedative, hypnotic, or anxiolytic withdrawal can only occur in the presence of a moderate or severe sedative, hypnotic, or anxiolytic use disorder. It is not permissible to record a comorbid mild sedative, hypnotic, or anxiolytic use disorder with sedative, hypnotic, or anxiolytic withdrawal.

Differential Diagnosis

Other medical disorders

The symptoms of sedative, hypnotic, or anxiolytic withdrawal may be mimicked by other medical conditions (e.g., hypoglycemia, diabetic ketoacidosis). If seizures are a feature of the sedative, hypnotic, or anxiolytic withdrawal, the differential diagnosis includes the various causes of seizures (e.g., infections, head injury, poisonings).

Essential tremor

Essential tremor, a disorder that frequently runs in families, may erroneously suggest the tremulousness associated with sedative, hypnotic, or anxiolytic withdrawal.

Alcohol withdrawal

Alcohol withdrawal produces a syndrome very similar to that of sedative, hypnotic, or anxiolytic withdrawal.

Other sedative-, hypnotic-, or anxiolytic-induced disorders

Sedative, hypnotic, or anxiolytic withdrawal is distinguished from the other sedative-, hypnotic-, or anxiolytic-induced disorders (e.g., sedative-, hypnotic-, or anxiolytic-induced anxiety disorder, with onset during withdrawal) because the symptoms in the latter disorders predominate in the clinical presentation and are severe enough to warrant clinical attention.

Anxiety disorders

Recurrence or worsening of an underlying anxiety disorder produces a syndrome similar to sedative, hypnotic, or anxiolytic withdrawal. Withdrawal would be suspected with an abrupt reduction in the dosage of a sedative, hypnotic, or anxiolytic medication. When a taper is under way, distinguishing the withdrawal syndrome from the underlying anxiety disorder can be difficult. As with alcohol, lingering withdrawal symptoms (e.g., anxiety, moodiness, and trouble sleeping) can be mistaken for non-substance/medication-induced anxiety or depressive disorders (e.g., generalized anxiety disorder).

Community content is available under CC-BY-SA unless otherwise noted.